Wyoming, 2019

Hail in Wyoming, July 5, 2019

July 5, 2019 · NWS CYS · 13 events in 3 counties and zones

Severe thunderstorms moved across the far southeastern counties in Wyoming producing large hail stone up to 3 inches in diameter. Crop damage was noted between Fort Laramie and Lingle but no available estimate on crop damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across the far southeastern counties in Wyoming producing large hail stone up to 3 inches in diameter. Crop damage was noted between Fort Laramie and Lingle but no available estimate on crop damage. In addition, area ranch cows were injured by large hail that they sought aid by venturing onto an area highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 12:13 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 5, 12:13 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
113 PM MDT Fri Jul 5 2019

.SHORT TERM...(This evening through Saturday)
Issued at 1243 PM MDT Fri Jul 5 2019

Sunshine is starting to peak through some lingering low to mid
level clouds over the southeastern portion of the High Plains and
adjacent Nebraska Panhandle. This will work to delay convective
initiation by capping the atmosphere ahead of another day of
isolated severe thunderstorm potential. Severe thunderstorms will
follow east and southeasterly tracks east of the Laramie Range,
though focused mainly along the I-80 corridor. A potent
shortwave trough will again pass through the upper level
southwesterly flow, and coupled with a decent southwesterly BL
layer flow, atmospheric instability will spike with MLCAPE values
near 2000 J/kg, steep mid-level lapse rates and decent shear and
storm relative helicity values. At the surface, an upslope flow
has kept dewpoints in the mid-50s and as the day heats up, the low
to mid level cloud deck will finally erode out, creating the
potential for strong to severe thunderstorms to initiate. Timing
for thunderstorms looks to begin around 1 PM MDT and continue
through about 8 PM MDT. Isolated to scattered supercells that
develop today will be capable of producing golf ball size hail and
damaging winds. An isolated tornado or two cannot be ruled out.

Conditions quiet overnight with warm temperatures expected again.
This will aid in keeping humidities relatively high with the
addition of upslope flow yet again tomorrow afternoon, for
another humid day Saturday, with another chance for severe
thunderstorms across the High Plains tomorrow afternoon. Timing
will be similar to today's. The major difference between today
and tomorrow's storms will be slightly higher PWATs and slower
storm motion, which will lead to the higher probability of heavy
rain with storms, leading to flash flooding concerns. Will
continue to monitor tomorrow's setup with forecast updates.

.LONG TERM...(Saturday night through Friday)
Issued at 1243 PM MDT Fri Jul 5 2019

Afternoon and evening thunderstorms continue each day under a
southwesterly flow aloft, shortwave troughs ejecting across the
High PLains each day, and upslope flow each afternoon, continuing through
the weekend. A pattern change looks to be in store as early as
Tuesday as a ridge of high pressure begins to build into the
region. A warming trend and decreasing humidities should take
hold by the end of next week. Isolated thunderstorms under the
dirty ridge will lead to isolated thunderstorm possibilities
through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM MDT Fri Jul 5 2019

Latest satellite loop was showing things fairly capped mainly east
of the Laramie Range. However, we are starting to see moderate
cumulus developing over the Laramie Range. This convection will
continue to develop and spread east-northeast this afternoon with
some of the stronger storms propagating southeast. Timing of the
convection will be around 20-22Z. The bulk of these storms will
dissipate after sunset with some lower ceilings developing once
again after 08z or so.

&&

.FIRE WEATHER...
Issued at 1243 PM MDT Fri Jul 5 2019

Low humidities and heightened winds today across Carbon County
will create a brief window for heightened fire weather concerns
today, though they will be below RFW criteria. High humidities
elsewhere and green fuels have resulted in low fire weather
concerns overall. The active and wet weather pattern will continue
through the weekend and into the beginning portion of next week.
However, looking for a pattern change by midweek with a ridge
building in, warming temps and decreasing humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...AB
AVIATION...REC
FIRE WEATHER...AB
Hazardous weather outlook, Jul 5, 12:13 PM MST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
113 PM MDT Fri Jul 5 2019

WYZ103>105-109>116-061915-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
113 PM MDT Fri Jul 5 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated marginally severe thunderstorms are expected this
afternoon, mainly between 1 and 8 PM MDT. Some storms will be
capable of producing strong winds, small hail and heavy rain.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Chances for afternoon and evening thunderstorms will continue each
day, with strong to severe thunderstorms possible through the
weekend. Pattern change expected by mid next week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
061915-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
113 PM MDT Fri Jul 5 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered severe thunderstorms are expected this
afternoon, mainly between 1 and 8 PM MDT, east of the Laramie
Range. The main focus will be along the I-80 corridor. Severe
storms will be capable of producing large hail up to golf ball
size and damaging winds. A tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Severe thunderstorms expected again Saturday over a similar are of
the region. Timing will be similar to today's. Chances for
afternoon and evening thunderstorms will continue into the
weekend. Pattern change expected by mid next week.

.Spotter information statement...

Spotter activation may be needed this afternoon and early evening.

In the hours before

Special weather statement, Jul 5, 12:36 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
136 PM MDT Fri Jul 5 2019

WYZ116>118-052000-
South Laramie Range-Central Laramie County-South Laramie Range
Foothills-
136 PM MDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALBANY AND
NORTHWESTERN LARAMIE COUNTIES...

At 136 PM MDT, a strong thunderstorm was located near Horse Creek, or
20 miles northeast of Laramie, moving east at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Horse Creek and Iron Mountain.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4138 10534 4154 10535 4161 10491 4131 10496
TIME...MOT...LOC 1936Z 261DEG 21KT 4147 10525

Braun
Special weather statement, Jul 5, 1:28 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
228 PM MDT Fri Jul 5 2019

WYZ107-108-052130-
East Platte County WY-Goshen County WY-
228 PM MDT Fri Jul 5 2019

...SPECIAL WEATHER STATEMENT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Moon Campground, or 27 miles southeast of Douglas, moving east at
25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Glendo, Rawhide Buttes, Glendo Reservoir and Two Moon Campground.

This includes Interstate 25 in Wyoming between mile markers 110 and
115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4247 10505 4260 10503 4260 10442 4235 10444
TIME...MOT...LOC 2027Z 272DEG 23KT 4254 10494

Worley
Special weather statement, Jul 5, 1:30 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
230 PM MDT Fri Jul 5 2019

WYZ101-102-052130-
Converse County Lower Elevations WY-Niobrara County WY-
230 PM MDT Fri Jul 5 2019

...SPECIAL WEATHER STATEMENT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Dull Center, or 38 miles northwest of Lusk, moving
east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Niobrara and eastern Converse Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.

LAT...LON 4317 10491 4336 10490 4337 10427 4310 10429
TIME...MOT...LOC 2030Z 273DEG 17KT 4326 10480

Worley
Special weather statement, Jul 5, 1:47 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
247 PM MDT Fri Jul 5 2019

WYZ118-119-052115-
Central Laramie County-East Laramie County-
247 PM MDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY...

At 247 PM MDT, a strong thunderstorm was located 9 miles east of
Whitaker, or 17 miles north of Cheyenne, moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Gun Barrel.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4135 10477 4148 10474 4147 10425 4121 10430
TIME...MOT...LOC 2047Z 277DEG 27KT 4139 10470

Braun
Special weather statement, Jul 5, 2:16 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
316 PM MDT Fri Jul 5 2019

NEZ020-054-WYZ108-118-119-052145-
Kimball-Banner-Goshen County-Central Laramie County-East Laramie
County-
316 PM MDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER...SOUTHERN GOSHEN AND NORTHEASTERN LARAMIE
COUNTIES...

At 316 PM MDT, a strong thunderstorm was located near Gun Barrel, or
25 miles northeast of Cheyenne, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Albin, Gun Barrel and Meriden Rest Area.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4133 10454 4148 10457 4162 10409 4136 10402
TIME...MOT...LOC 2116Z 258DEG 26KT 4143 10447

Braun

The radar

The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Niobrara

When
July 5, 2:35 PM MST
Where
Niobrara County, 2.87 mi ESE of Redbird
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.220, -104.240

Hail, Platte

When
July 5, 2:55 PM MST
Where
Platte County, 5.47 mi NNW of Dwyer Junction
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.310, -105.050

Hail, Platte

When
July 5, 3:42 PM MST
Where
Platte County, Guernsey
Measured
1.75 in hail
Reported by
Public
Coordinates
42.270, -104.740

Hail, Goshen

When
July 5, 4:02 PM MST
Where
Goshen County, 0.51 mi E of Fort Laramie
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
42.210, -104.510

Hail produced extensive crop damage in fields along Highway 26 between Fort Laramie and Lingle.

Hail, Goshen

When
July 5, 4:02 PM MST
Where
Goshen County, 1.54 mi W of Fort Laramie
Measured
1.5 in hail
Reported by
Public
Coordinates
42.210, -104.550

Hail, Goshen

When
July 5, 4:21 PM MST
Where
Goshen County, Lingle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.140, -104.350

Hail, Goshen

When
July 5, 4:27 PM MST
Where
Goshen County, 4.61 mi W of Lingle
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
42.140, -104.440

Hail, Goshen

When
July 5, 4:29 PM MST
Where
Goshen County, 2.65 mi WSW of Lingle
Measured
2 in hail
Reported by
Public
Coordinates
42.130, -104.400

Hail, Goshen

When
July 5, 4:29 PM MST
Where
Goshen County, 0.86 mi NE of Lingle
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
42.150, -104.340

Hail, Goshen

When
July 5, 4:32 PM MST
Where
Goshen County, 1.72 mi NE of Lingle
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
42.160, -104.330

Cows were injured by falling hail as they sought aid along Highway 85.

Hail, Platte

When
July 5, 5:05 PM MST
Where
Platte County, 4.86 mi S of (7v6)guernsey Airport
Measured
0.88 in hail
Reported by
Public
Coordinates
42.190, -104.740

Hail, Goshen

When
July 5, 7:05 PM MST
Where
Goshen County, La Grange
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.640, -104.160

Hail, Goshen

When
July 5, 7:09 PM MST
Where
Goshen County, 0.52 mi W of La Grange
Measured
1.5 in hail
Reported by
Public
Coordinates
41.640, -104.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829307, 829308, 829309, 829310, 829311, 829312, 829313, 829314, 829315, 829316, 829317, 829318, 829319.